Truvada/Efavirenz:Severe breathing difficulty & racing heartbeat

Question

Dear Doctors,

Started takinng Truvada/Efavirenz for a month now and dizziness in the mornings, insomnia, being unseady on my feet and rash on my arms and chest (for few days) were some of the main side effects during the first two weeks. However, I have started experiencing a more frigthening side effect in the form of a serious breathing difficulty at night that often starts with tightness in my chest and a racing heart. It feels like I am having an asthma attack or something like that. I have had rhinitis (?) for many years for which I, occassionally, use a nasal spray called Beconase (beclomethasone dipropionate). The frequency with which I am having this breathing problem- the feeling that I am going to faint- is increasing during the third and fourth weeks into the medication. I even think that I might be having a heart attack. I discussed this with my doctor and he is not sure that the medication is the cause of this severe breathlessness. (It is not always that easy to see a doctor where I live). So, what is your view on this? Is this an expected side effect that would improve over time? Is it time to try different medication or perhpas reduce the dosage?

Thank you.

Answer

Assuming that your cardiac and lung exams have not revealed any clear problems some of your symptoms could be due to the central nervous system effects of Sustiva (some patients can rarely experience severe anxiety/panic attacks with hyperventilation/chest tightness). Again, if there is no evidence for actual bronchospasm (which can occur from drug allergy and wouuld warrant considerations of stopping/changing medications)trying an anti-anxiety agent for several weeks might help otherwise a discussion about switch options may be warranted. KH